Computer becomes unresponsive and HDD activity light stays on


#1

A self-assembled PC has been displaying some unwanted behavior in that it becomes unresponsive to input and graphical changes, yet sound is not affected.

Specs.

Windows 7 64-bit

Cooler Master HAF 932 case

ASUS P6T MBoard (w/ AMI 0603, 5/19/2009 BIOS)

i7 CPU 920 @ 2.67GHz

One (1) WD3000HLFS-01G6U1  HDD

Corsair TX 750 PSU

two (2) PNY GTX260 graphics cards in SLI (w/ latest drivers)

6GB of OCZ DDR3 RAM

Sound Blaster Audigy sound card

Without warning, the HDD activity light will pop on and all inputs freeze…which in-game can be frustrating as h*ll.

The freeze period can last upwards of a couple of minutes, then it begins responding as usual without any assistance from me.

This may be meaningless, but the windows experience index seems to list disk data transfer rate as lower than i would have anticipated.

CPU - 7.4

RAM - 7.5

Graphics - 7.2

gaming graphics - 7.2

HDD data transfer - 5.9

Not what I’d expect from a fairly new Velociraptor…especially after a fresh install.

I did a quick search here, but didn’t see anything that matched all the criteria…can anyone shed some light here?

Regards,

C.C.


#2

Three possibilities that I can think of right off:

  1. Obviously could be the drive.  You can download our DLG Diagnostics, from our downloads page, and do the quick and extended tests to make sure that it’s not the drive.  You can run Windows checkdisk, also, to make sure it’s not a corrupted file or partition.
  2. Update all your drivers, for the MB as well as the video card.  Bad or conflicting drivers could be causing video issues.
  3. When I used to build my own pc’s, there were times that if I installed all the peripheral cards at the same time, loaded the OS, and I created IRQ conflicts.  I doubt that may be an issue with the newer operating systems, but you never know.  You might try reinstalling 7 with the basics (hard drive, cd rom, video, keyboard, mouse), first, and then add the other peripheral cards (sound, etc.), after.